Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2023, 5:26 PM MDT for Lea County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2023, 5:26 PM MDT (23:26 UTC)
- Expired
- May 19, 2023, 6:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WUUS54 KMAF 192326
SVRMAF
NMC025-200030-
/O.NEW.KMAF.SV.W.0049.230519T2326Z-230520T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
526 PM MDT Fri May 19 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Lea County in southeastern New Mexico...
* Until 630 PM MDT.
* At 525 PM MDT, a severe thunderstorm was located 7 miles southeast
of Milnesand, or 24 miles north of Tatum, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3322 10306 3357 10334 3357 10305
TIME...MOT...LOC 2325Z 314DEG 26KT 3360 10322
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
076
WWUS54 KMAF 192347
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
547 PM MDT Fri May 19 2023
NMC025-200030-
/O.CON.KMAF.SV.W.0049.000000T0000Z-230520T0030Z/
Lea NM-
547 PM MDT Fri May 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN LEA COUNTY...
At 546 PM MDT, a severe thunderstorm was located 9 miles south of
Bledsoe, or 21 miles northeast of Tatum, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3322 10306 3357 10329 3357 10305
TIME...MOT...LOC 2346Z 314DEG 26KT 3349 10308
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:55 PM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 19, 12:55 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 155 PM CDT Fri May 19 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 19 2023 WV imagery shows the upper trough over the Gulf of California, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, a cold front has pushed to south of the Pecos, but the colder air has hung up diurnally as expected, and compressional warming ahead of the front should add a few degrees onto current temps before the afternoon is out. Vis sat imagery shows a respectable cu field going up along the front, w/forecast soundings filling in behind it over the next couple of hours. Also present on WV imagery is an upper jet moving into West Texas, the left front quadrant of which will be over Southeast New Mexico this afternoon. Mesoanalysis shows deep layer shear 30-40kts along and north of I-20, as well as Presidio Valley/Big Bend Area. Mid-level lapse rates are 7 C/km or better over all but northern Lea County. Finally, the 88D shows the first convective initiation going up in the lee of the Davis Mountains. All this is setting the stage for widespread convection later this afternoon/evening, with a few supercells and attendant large hail/damaging winds. Storm motion is slow enough for some localized flooding, as well. Convection should generally develop southwest overnight with the front, with overnight lows down to right around normal. NAM/GFS soundings forecast PWATS overnight at KMAF up to 1.45"/1.32", respectively. Climatological max is 1.36". So, as severe activity winds down overnight, localized flash flooding could be of concern. Saturday, best chances of rain will be over the Davis Mountains/Big Bend Area invof the front, tapering off in the northeast CWA. Temperatures will be ridiculously below normal for late May, but with a big spread among the deterministic solutions. Considering expected rainfall and a widespread stratus field, we'll undercut the NBM just a skosh, for highs Saturday ~ 15-17F below normal. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 19 2023 The southern High Plains will be under short wave ridging to start the long term portion of the forecast, then transitioning to southwest flow as we get later in the week. There will be a chance of mainly diurnal showers and thunderstorms each day, primarily across the higher terrain and adjacent plains as well as the northern Permian Basin. Temperatures Sunday will be a bit below normal, but with a return to ridging aloft, thicknesses will rise and temperatures will warm into the upper 70s at higher elevations in the mountains to near 102 at Rio Grande Village in Big Bend National Park. Lows in the 50s to near 70 are also expected. All in all, not a bad forecast, but we could use rain in areas that haven't seen much in quite some time. -bc && .AVIATION... (18Z TAFS) Issued at 1107 AM CDT Fri May 19 2023 Mesoanalysis shows the front moving into the panhandles, with surface winds already veering at northern terminals. Expect these winds to increase through tonight. Forecast soundings develop a widespread cu field early, w/bases 4.5-7 kft AGL. Convection is possible, and will be amended in as needed. Late tonight, post- frontal stratus is expected, IFR at most terminals. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 73 58 82 / 40 20 20 30 Carlsbad 59 71 57 82 / 40 40 30 40 Dryden 66 77 63 82 / 10 50 40 30 Fort Stockton 61 71 59 82 / 30 50 30 40 Guadalupe Pass 54 65 56 77 / 30 50 30 40 Hobbs 55 71 55 80 / 30 20 20 30 Marfa 56 72 50 79 / 10 60 40 50 Midland Intl Airport 58 70 58 81 / 30 20 20 30 Odessa 59 70 60 81 / 30 30 20 30 Wink 60 70 58 83 / 30 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....70 AVIATION...44
Hazardous weather outlook, May 19, 2:24 PM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 PM CDT Fri May 19 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-202030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening, mainly in the eastern Permian Basin and the Western Low Rolling Plains of west Texas and the southeastern New Mexico plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. Last, frequent lightning can be expected in and near any thunderstorm. Severe Thunderstorm Watch number 229 has been issued for the southern Permian Basin and Trans Pecos. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 19, 4:43 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 WNW MIDLAND 32.02N 102.17W
05/19/2023 E1.75 INCH MIDLAND TX NWS EMPLOYEE
&&Local storm report, May 19, 4:44 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 NW MIDLAND 32.04N 102.11W
05/19/2023 E1.00 INCH MIDLAND TX NWS EMPLOYEE
&&Local storm report, May 19, 4:50 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 SSE WEST ODESSA 31.79N 102.48W
05/19/2023 E1.75 INCH ECTOR TX BROADCAST MEDIA
&&Special weather statement, May 19, 5:08 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
508 PM MDT Fri May 19 2023
NMZ029-200000-
Northern Lea County NM-
508 PM MDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 600 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milnesand, or 27 miles north of Tatum, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3349 10305 3330 10306 3317 10333 3357 10346
3357 10313
TIME...MOT...LOC 2307Z 320DEG 27KT 3366 10333
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special weather statement, May 19, 5:08 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT Fri May 19 2023
TXZ051-052-063-200000-
Martin TX-Glasscock TX-Howard TX-
608 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of north central
Glasscock, southwestern Howard and east central Martin Counties
through 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lomax, or 11 miles west of Big Spring, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Lomax, Big Spring Country Club, Elbow and Big Spring
McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 163 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3218 10174 3229 10170 3227 10140 3202 10150
TIME...MOT...LOC 2308Z 293DEG 12KT 3220 10167
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 19, 5:14 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
614 PM CDT Fri May 19 2023
TXZ046-047-051-052-200000-
Martin TX-Dawson TX-Howard TX-Borden TX-
614 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ackerly and Vealmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3245 10160 3250 10177 3279 10180 3270 10136
TIME...MOT...LOC 2314Z 205DEG 14KT 3253 10165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:28 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.